Recurrent episodes of confusion, weakness, and unsteadinessBMJ 2023; 381 doi: https://doi.org/10.1136/bmj.p1073 (Published 08 June 2023) Cite this as: BMJ 2023;381:p1073
- Tabitha Winnifrith, general practitioner1,
- Richard Ibitoye, consultant neurologist2
- 1Underwood Surgery, Cheltenham, UK
- 2Gloucestershire Royal Hospital, Gloucester, UK
- Correspondence to: T Winnifrith
A woman in her 50s presented to her general practitioner with recurrent episodes of confusion, bilateral lower limb weakness, and unsteadiness. Her medical history included hypertension, managed with losartan and amlodipine, jejunal resection (40 cm) for mesenteric ischaemia, and gastro-oesophageal reflux disease, for which she had taken lansoprazole 30 mg/day for six years. She reported no illicit drug use, but had consumed high levels of alcohol for many years (currently 56 units/week, 42 units above the UK recommended limit). She had been admitted to hospital for the episodes six weeks previously. Investigations at that time included computed tomography, magnetic resonance imaging, and computed tomography angiography of the cervical arteries, the results of which were normal. Blood tests showed macrocytosis and mild hyponatraemia (table 1). These results were attributed to indapamide, which had recently been added to losartan treatment owing to uncontrolled hypertension. As a result, indapamide was changed to amlodipine. No definitive diagnosis was made.